• Bernoulli
  • Volume 14, Number 1 (2008), 228-248.

On the asymptotic joint distribution of sample space–time covariance estimators

Bo Li, Marc G. Genton, and Michael Sherman

Full-text: Open access


We study the asymptotic joint distribution of sample space–time covariance estimators of strictly stationary random fields. We do this without any marginal or joint distributional assumptions other than mild moment and mixing conditions. We consider several situations depending on whether the observations are regularly or irregularly spaced and whether one part or the whole domain of interest is fixed or increasing. A simulation experiment illustrates the theoretical results.

Article information

Bernoulli, Volume 14, Number 1 (2008), 228-248.

First available in Project Euclid: 8 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

asymptotic normality covariance increasing domain asymptotics mixing random field


Li, Bo; Genton, Marc G.; Sherman, Michael. On the asymptotic joint distribution of sample space–time covariance estimators. Bernoulli 14 (2008), no. 1, 228--248. doi:10.3150/07-BEJ6196.

Export citation


  • Bolthausen, E. (1982). On the central limit theorem for stationary mixing random fields., Ann. Probab. 10 1047–1050.
  • Bradley, R.C. (1993). Some examples of mixing random fields., Rocky Mountain J. Math. 23 495–519.
  • Brockwell, P.J. and Davis, R.A. (1991)., Time Series: Theory and Methods. New York: Springer.
  • de Luna, X. and Genton, M.G. (2005). Predictive spatio-temporal models for spatially sparse environmental data., Statist. Sinica 15 547–568.
  • Fuller, W.A. (1996)., Introduction to Statistical Times Series. New York: Wiley.
  • Gastwirth, J.L. and Rubin, H. (1975). The asymptotic distribution theory of the empiric CDF for mixing stochastic processes., Ann. Statist. 3 809–824.
  • Gneiting, T. (2002). Nonseparable, stationary covariance functions for space–time data., J. Amer. Statist. Assoc. 97 590–600.
  • Guan, Y., Sherman, M. and Calvin, J.A. (2004). A nonparametric test for spatial isotropy using subsampling., J. Amer. Statist. Assoc. 99 810–821.
  • Guyon, X. (1995)., Random Fields on A Network: Modeling, Statistics and Applications. New York: Springer.
  • Haslett, J. and Raftery, A.E. (1989). Space–time modelling with long-memory dependence: Assessing Ireland’s wind power resource., Appl. Statist. 38 1–50.
  • Ibragimov, I.A. and Linnik, Y.V. (1971)., Independent and Stationary Sequences of Random Variables. Groningen: Wolters-Noordhoff.
  • Isserlis, L. (1918). On a formula for the product-moment coefficient of any order of a normal frequency distribution in any number of variables., Biometrika 12 134–139.
  • Karr, A.F. (1986). Inference for stationary random fields given Poisson samples., Adv. in Appl. Probab. 18 406–422.
  • Künsch, H. (1982). Decay of correlations under Dobrushin’s uniqueness condition and its applications., Comm. Math. Phys. 84 207–222.
  • Li, B., Genton, M.G. and Sherman, M. (2007). A nonparametric assessment of properties of space–time covariance functions., J. Amer. Statist. Assoc. 102 736–744.
  • Lu, H. and Zimmerman, D.L. (2001). Testing for isotropy and other directional symmetry properties of spatial correlation., Preprint.
  • Mardia, K.V. (1970). Measures of multivariate skewness and kurtosis with applications., Biometrika 57 519–530.
  • Masry, E. (1983). Non-parametric covariance estimation from irregularly-spaced data., Adv. in Appl. Probab. 15 113–132.
  • Politis, D.N., Paparoditis, E. and Romano, J.P. (1998). Large sample inference for irregularly spaced dependent observations based on subsampling., Sankhyā Ser. A 60 274–292.
  • Priestley, M.B. (1981)., Spectral Analysis and Time Series. London: Academic Press.
  • Rosenblatt, M. (1956). A central limit theorem and a strong mixing condition., Proc. Natl. Acad. Sci. U.S.A. 42 43–47.
  • Sherman, M. (1996). Variance estimation for statistics computed from spatial lattice data., J. Roy. Statist. Soc. Ser. B 58 509–523.
  • Sherman, M. and Carlstein, E. (1994). Nonparametric estimation of the moments of a general statistic computed from spatial data., J. Amer. Statist. Assoc. 89 496–500.
  • Stein, M.L. (2005). Space–time covariance functions., J. Amer. Statist. Assoc. 100 310–321.
  • Zhang, H. and Zimmerman, D.L. (2005). Towards reconciling two asymptotic frameworks in spatial statistics., Biometrika 92 921–936.